MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis/preliminary evaluation: a lot history review revealed this is the only complaint associated with balloon rupture for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: the returned sample is undergoing evaluation which has not yet been completed.Additional requests for patient demographics and event details regarding additional steps to remove the balloon were made.No additional information has been received at this time.Upon completion of the investigation, a supplement report will be submitted with all relevant information.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter was allegedly difficult to remove.During the removal the balloon, it became stuck, resulting in the balloon allegedly rupturing and coming apart.The health care professional (hcp) used a rotablator atherectomy device to prepare the heavily calcified vessel for lutonix dcb treatment.The hcp reportedly inflated the lutonix dcb to successfully treat the target lesion, but afterwards it allegedly became stuck.The balloon allegedly ruptured.The hcp had to take a couple extra steps to remove the balloon, but no additional complications were noted.The hcp successfully removed the device from the patient.The lutonix dcb was returned for evaluation.No adverse patient outcomes were reported.
 
Additional Manufacturer Narrative
Event description was updated with all relevant event details.Analysis/device evaluation: returned device analysis revealed the balloon was returned in three sections.The first section is the distal portion of the balloon which was folded inside the proximal portion of the balloon, essentially in half.These characteristics are likely the result of the proximal balloon bond breaking during retraction.As the balloon was retracted, the distal portion of the balloon folded inside itself, until it reached the proximal bond.The balloon was also found to be severely compressed, which likely contributed to the balloon¿s ability to successfully enter the introducer sheath.The second section was the proximal and distal balloon cones located on the distal tip of the inner catheter shaft.The third section was the catheter's outer shaft, remaining inner shaft, and the catheter hub, which had multiple kinks along the shaft and the inner lumen was severely stretched.Based on the characteristics of the proximal end of the returned introducer sheath, and the first and second sections of the returned sample, it appears the hemostasis valve was manually cut off which resulted in the balloon being cut.A lot history review revealed this is the only complaint associated with balloon rupture for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: returned product analysis confirmed the lutonix dcb was difficult to remove due to the inner lumen being severely stretched and folding inside itself; indicating force was possibly used to remove the balloon from the calcified region of the vessel.The hcp stated the vessel was heavily calcified and the patient's vessel had previously placed stents.Additional requests for patient demographics were made, but was unavailable.If additional information is obtained, a supplement report will be submitted with all relevant information.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly was difficult to remove.During the removal of the balloon, it became stuck, resulting in the balloon rupturing and coming apart.The health care professional (hcp) used an ipsilateral approach to gain patient access.The hcp prepared the heavily calcified vessel for the lutonix dcb treatment by using rotablator atherectomy device.The patient¿s vessel had previously placed stents.The hcp reportedly inflated the lutonix dcb twice, to 6 atmospheres, successfully treating the target lesion, and the balloon was completely deflated with fluoroscopic confirmation.Reportedly, the hcp applied negative pressure to the balloon, and then started to remove the balloon.The balloon became stuck in the superficial femoral artery (sfa) and the balloon allegedly ruptured.The hcp took ¿a couple extra steps¿ to remove the balloon, by retracting the balloon into the sheath, and removing the sheath and the catheter as a single unit.Patient access was maintained with the guidewire.The lutonix dcb was returned for evaluation.No adverse patient outcomes were reported.

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key6716835
Report Number3006513822-2017-00138
Device Sequence Number1604625
Product Code ONU
UDI-Device Identifier00801741105029
UDI-Public(01)00801741105029
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/22/2018
Device Model Number9004
Device Catalogue NumberBSCLX351306150
Device Lot NumberGFAZ2047
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2017
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer08/10/2017
Initial Report FDA Received Date07/17/2017
Supplement Report FDA Received Date08/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;